Hail, Midland
- When
- May 19, 4:35 PM CST to 4:45 PM CST
- Where
- Midland County, 5.45 mi WNW of Midland
- Measured
- 1.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 32.020, -102.170
A large western US trough brought continued lee troughing to the Great Plains. This active pattern provided ample wind shear and instability for severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A large western US trough brought continued lee troughing to the Great Plains. This active pattern provided ample wind shear and instability for severe weather. Numerous long-track supercells developed during the afternoon and evening across a large portion of west Texas and southeast New Mexico. These thunderstorms produced numerous large hail, some very large, and severe wind reports. Additionally, flash flooding occurred due to slow-moving high-precipitation supercells.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 19, 12:55 PM CST, 3 hours 40 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 155 PM CDT Fri May 19 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Saturday night) Issued at 140 PM CDT Fri May 19 2023 WV imagery shows the upper trough over the Gulf of California, leaving West Texas and Southeast New Mexico under southwest flow aloft. At the surface, a cold front has pushed to south of the Pecos, but the colder air has hung up diurnally as expected, and compressional warming ahead of the front should add a few degrees onto current temps before the afternoon is out. Vis sat imagery shows a respectable cu field going up along the front, w/forecast soundings filling in behind it over the next couple of hours. Also present on WV imagery is an upper jet moving into West Texas, the left front quadrant of which will be over Southeast New Mexico this afternoon. Mesoanalysis shows deep layer shear 30-40kts along and north of I-20, as well as Presidio Valley/Big Bend Area. Mid-level lapse rates are 7 C/km or better over all but northern Lea County. Finally, the 88D shows the first convective initiation going up in the lee of the Davis Mountains. All this is setting the stage for widespread convection later this afternoon/evening, with a few supercells and attendant large hail/damaging winds. Storm motion is slow enough for some localized flooding, as well. Convection should generally develop southwest overnight with the front, with overnight lows down to right around normal. NAM/GFS soundings forecast PWATS overnight at KMAF up to 1.45"/1.32", respectively. Climatological max is 1.36". So, as severe activity winds down overnight, localized flash flooding could be of concern. Saturday, best chances of rain will be over the Davis Mountains/Big Bend Area invof the front, tapering off in the northeast CWA. Temperatures will be ridiculously below normal for late May, but with a big spread among the deterministic solutions. Considering expected rainfall and a widespread stratus field, we'll undercut the NBM just a skosh, for highs Saturday ~ 15-17F below normal. && .LONG TERM... (Sunday through Thursday) Issued at 140 PM CDT Fri May 19 2023 The southern High Plains will be under short wave ridging to start the long term portion of the forecast, then transitioning to southwest flow as we get later in the week. There will be a chance of mainly diurnal showers and thunderstorms each day, primarily across the higher terrain and adjacent plains as well as the northern Permian Basin. Temperatures Sunday will be a bit below normal, but with a return to ridging aloft, thicknesses will rise and temperatures will warm into the upper 70s at higher elevations in the mountains to near 102 at Rio Grande Village in Big Bend National Park. Lows in the 50s to near 70 are also expected. All in all, not a bad forecast, but we could use rain in areas that haven't seen much in quite some time. -bc && .AVIATION... (18Z TAFS) Issued at 1107 AM CDT Fri May 19 2023 Mesoanalysis shows the front moving into the panhandles, with surface winds already veering at northern terminals. Expect these winds to increase through tonight. Forecast soundings develop a widespread cu field early, w/bases 4.5-7 kft AGL. Convection is possible, and will be amended in as needed. Late tonight, post- frontal stratus is expected, IFR at most terminals. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 58 73 58 82 / 40 20 20 30 Carlsbad 59 71 57 82 / 40 40 30 40 Dryden 66 77 63 82 / 10 50 40 30 Fort Stockton 61 71 59 82 / 30 50 30 40 Guadalupe Pass 54 65 56 77 / 30 50 30 40 Hobbs 55 71 55 80 / 30 20 20 30 Marfa 56 72 50 79 / 10 60 40 50 Midland Intl Airport 58 70 58 81 / 30 20 20 30 Odessa 59 70 60 81 / 30 30 20 30 Wink 60 70 58 83 / 30 30 20 30 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...44 LONG TERM....70 AVIATION...44
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 324 PM CDT Fri May 19 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-202030- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 324 PM CDT Fri May 19 2023 /224 PM MDT Fri May 19 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a slight risk of severe storms this afternoon and evening, mainly in the eastern Permian Basin and the Western Low Rolling Plains of west Texas and the southeastern New Mexico plains. Any severe storms that do develop will be accompanied by large hail and damaging winds. Heavy rainfall may also result in flash flooding. Last, frequent lightning can be expected in and near any thunderstorm. Severe Thunderstorm Watch number 229 has been issued for the southern Permian Basin and Trans Pecos. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
452 PM CDT Fri May 19 2023
TXZ050-051-061-062-192230-
Midland TX-Martin TX-Andrews TX-Ector TX-
452 PM CDT Fri May 19 2023
...A strong thunderstorm will impact portions of northeastern Ector,
southeastern Andrews, northwestern Midland and southwestern Martin
Counties through 530 PM CDT...
At 452 PM CDT, Doppler radar was tracking a strong thunderstorm near
Midland, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Midland, Midland International Air and Space Port, Warfield, Cotton
Flat and Midland Airpark.
This includes Interstate 20 between mile markers 128 and 142.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.
&&
LAT...LON 3192 10225 3211 10242 3224 10208 3189 10195
TIME...MOT...LOC 2152Z 252DEG 11KT 3202 10215
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91Special Weather Statement
National Weather Service Midland/Odessa TX
453 PM CDT Fri May 19 2023
TXZ051-052-192230-
Martin TX-Howard TX-
453 PM CDT Fri May 19 2023
...A strong thunderstorm will impact portions of west central Howard
and east central Martin Counties through 530 PM CDT...
At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lenorah, or 17 miles south of Ackerly, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lenorah.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.
&&
LAT...LON 3222 10188 3230 10193 3249 10168 3225 10159
TIME...MOT...LOC 2153Z 244DEG 11KT 3230 10182
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91Special Weather Statement
National Weather Service Midland/Odessa TX
504 PM CDT Fri May 19 2023
TXZ050-060-061-192245-
Andrews TX-Ector TX-Winkler TX-
504 PM CDT Fri May 19 2023
...A strong thunderstorm will impact portions of central Ector, south
central Andrews and eastern Winkler Counties through 545 PM CDT...
At 504 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Goldsmith, or 16 miles west of Odessa, moving east at
25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Odessa, Goldsmith, West Odessa, Odessa Schlemeyer Field and Notrees.
This includes Interstate 20 between mile markers 109 and 117.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.
&&
LAT...LON 3174 10276 3204 10285 3228 10251 3181 10233
TIME...MOT...LOC 2204Z 275DEG 22KT 3188 10264
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91Special Weather Statement
National Weather Service Midland/Odessa TX
509 PM CDT Fri May 19 2023
TXZ082-192245-
Terrell TX-
509 PM CDT Fri May 19 2023
...A strong thunderstorm will impact portions of southeastern Terrell
County through 545 PM CDT...
At 509 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Pumpville, or 16 miles southeast of Dryden, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern
Terrell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
&&
LAT...LON 2980 10180 2981 10182 2979 10182 2981 10185
2980 10187 2980 10191 2978 10193 2982 10198
2980 10199 2980 10204 2979 10204 2979 10207
2995 10210 3014 10176 2978 10176 2979 10178
2978 10181
TIME...MOT...LOC 2209Z 244DEG 28KT 2986 10194
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91Special Weather Statement
National Weather Service Midland/Odessa TX
531 PM CDT Fri May 19 2023
TXZ046-047-051-052-192315-
Martin TX-Dawson TX-Howard TX-Borden TX-
531 PM CDT Fri May 19 2023
...A strong thunderstorm will impact portions of southwestern Borden,
northwestern Howard, northeastern Martin and southeastern Dawson
Counties through 615 PM CDT...
At 531 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Lenorah, or 13 miles south of Ackerly, moving northeast
at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Big Spring, Ackerly, Sand Springs, Luther, Knott and Vealmoor.
This includes Interstate 20 between mile markers 176 and 182, and
between mile markers 185 and 186.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.
&&
LAT...LON 3221 10175 3237 10189 3272 10165 3228 10133
TIME...MOT...LOC 2231Z 235DEG 16KT 3233 10174
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91Special Weather Statement
National Weather Service Midland/Odessa TX
535 PM CDT Fri May 19 2023
TXZ075-082-192315-
Pecos TX-Terrell TX-
535 PM CDT Fri May 19 2023
...A strong thunderstorm will impact portions of east central Pecos
and northeastern Terrell Counties through 615 PM CDT...
At 535 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sheffield, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sheffield.
This includes Interstate 10 between mile markers 326 and 327.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Texas.
&&
LAT...LON 3061 10166 3057 10188 3066 10195 3075 10182
3073 10181 3070 10181 3068 10178 3065 10177
3066 10176 3065 10175 3065 10170 3062 10165
TIME...MOT...LOC 2235Z 245DEG 10KT 3065 10185
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91The Midland/Odessa radar (KMAF), 9 km away, was scanning. The volume nearest the first event began at 22:36 UTC.
5 hail, 4 flash flood, 3 thunderstorm wind. Local standard time, as filed.
Report from mPing.
Public report of snapped power poles along FM 846 east of Vealmoor. Location and time are estimated by radar. Wind speeds are estimated to be approximately 100 mph. Property damage is approximate.
Broadcast media relayed a report that Midland Fire Department was responding to cars stranded in flood waters near Loop 250 and Garfield.
Broadcast media relayed a report of street flooding in Andrews. The video showed water up to the top of wheel wells on vehicles.
Report from mPing of street flooding, road closures, or vehicles stranded.
Delayed report from mPing. Portions of Business 20 were closed due to standing water in a viaduct.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100505, 1100506, 1100507, 1100508, 1100509, 1100513, 1100514, 1100521, 1100522, 1100524, 1100526, 1100525.